Connecticut, 2004

Damaging Wind in Connecticut, July 5, 2004

July 5, 2004 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 5, 2:00 PM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 2:00 PM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY, NY
300 PM EDT MON JUL 5 2004

WORKZONES AVAILABLE. (WILL ADD HEAVY RAINERS TO THE FINAL PRODUCT).

.SYNOPSIS...A COLD FRONT...OVER THE EASTERN GREAT LAKES...WILL MOVE
EAST ACROSS OUR COUNTY WARNING AREA THIS EVENING. AN UPPER LEVEL
DISTURBANCE MOVING ON ITS HEELS WILL KEEP CLOUDS AND PERHAPS A FEW
LEFTOVER SHOWERS FOR THE OVERNIGHT. A NEW SURFACE LOW PRESSURE WILL
FORM TO OUR EAST ON TUESDAY WHILE HIGH PRESSURE...OVER THE GREAT
LAKES...BUILDS ACROSS THE REGION. ANOTHER LOW PRESSURE AREA AND ITS
ASSOCIATED FRONTAL SYSTEMS WILL APPROACH FROM THE WEST ON
WEDNESDAY.

&&

SHORT TERM (THROUGH WEDNESDAY)...
RADAR HAS BEEN INDICATING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
ON THE RADAR SCOPE BUT INCREASING. THUS FAR...SOME WEAK ROTATION
WITH THESE CELLS...BUT THUS FAR...NO MORE THAN A 35 GRID VIL.
LIGHTNING HAS THUS FAR NOT BEEN IMPRESSIVE EITHER. OUR VIL OF THE
DAY IS 60...DUE TO A NEARLY TROPICAL AIR MASS IN PLACE. AIR MASS
WILL CONTINUE TO FURTHER  DESTABILIZE AS THE LOW CLOUDS HAVE PRETTY
MUCH BURNED AWAY. THE WARM FRONT HAS LIFTED TO THE EAST AND MORE
HEATING WILL TAKE PLACE. EARLIER...WE HAD GOOD LOW LEVEL DIRECTION
WIND SHEAR...BUT WITH TIME...THAT IS BECOMING MORE UNIDIRECTIONAL.
WE ARE STILL OUTLOOKED IN SLIGHT RISK BUT SO FAR (THROUGH 230 PM) NO
MCD FROM SPC. THAT COULD CHANGE. THE FACT THAT CELLS ARE ALREADY
POPPING INDICATES LITTLE OR NO CAP. MODIFIED KALY RAOB GAVE US A
2000 J/KG (BASED ON A 82/68 MAX). PWS ARE ALSO HIGH..APPROACHING
NEARLY 2.00 INCHES...THUS TORRENTIAL DOWNPOURS ARE POSSIBLE AND WILL
BE INCLUDED THROUGH THIS EVENING.

CLOUDS AND SOME SHOWERS COULD LINGER EVEN AS THE PROGRESSIVE COLD
MOVES TO OUR EAST...DUE TO A SHORTWAVE WHICH WILL SERVE TO SLOW THE
FRONT DOWN ALONG THE COAST AND EVENTUALLY CARVE A WEAK SURFACE
CYCLONE ALONG THE FRONT. WILL LEAN WITH THE WEAKER ETA
SOLUTION...BUT EVEN THE GFS KEEPS MOST OF ITS ASSOCIATED RAINS TO
OUR EAST.

BY TUESDAY...THE DEPARTING LOW PRESSURE...COLD FRONT AND UPPER
LEVEL DISTURBANCE WILL BE PULLING OUT TO OUR EAST AS ANOTHER
CANADIAN ANTICYCLONE BUILDS IN FROM THE GREAT LAKES. THIS SHOULD
YIELD ANOTHER REFRESHING BREEZE AND COMFORTABLE AIR MASS.

ITS RESIDENCE WILL BE SHORT-LIVED AS A RATHER POTENT UPPER LEVEL
NORTHWESTERLY FLOW WILL WHISK IT OUT TO SEA AND ALLOW THE NEXT IN A
SERIES OF NORTHERN BRANCH GENERATED CYCLONES...TO MOVE OUR WAY FOR
WEDNESDAY. TIMING FROM THE PREVIOUS PACKAGE TOO A BIT TOO
QUICK...HAVE TRIMMED BACK WHICH SHOULD MATCH BETTER WITH SURROUNDING
OFFICES. THE 12Z ETA PRODUCES HUGE SURFACE BASED CAPES TO NEARLY
2000 J/KG (AGAIN)...DUE TO DEWPOINTS REACHING THE MID TO UPPER 60S.
MIGHT BE A TAD OVERDONE BUT FOR NOW...WILL JUST CONTINUE WITH A
CHANCE OF SHOWERS/STORMS FOR NOW WED AFTERNOON INTO WED
NIGHT.

&&

.LONG TERM (WEDNESDAY NIGHT-MONDAY)...
THE UPPER LEVEL PORTION OF THE SYSTEM THAT SHOULD AFFECT US LATE
WEDNESDAY LOOKS TO CUT-OFF SOMEWHERE TO OUR NORTHEAST ON THURSDAY.
THIS WILL SIGNIFICANTLY IMPACT OUR EXTENDED FORECAST THINKING. NOT
ONLY DOES THIS SYSTEM CUT-OFF BUT IS FORECAST TO RETROGRADE SLIGHTLY
INTO EXTREME NORTHEAST NEW ENGLAND ON FRIDAY. AS LONG AS IT MOVES NO
FURTHER WEST...WE CAN KEEP FRIDAY DRY. IT WILL BE ANOTHER REFRESHING
MILD AND DRY DAY. LOOKS AS IF WE HAVE TO TRIM BACK TEMPS A TAD ON
SATURDAY TOO WHICH LOOKS TO BE A CARBON COPY OF FRIDAY. AN UPPER
LEVEL  RIDGE IS FORECAST TO BUILD OVER DURING THE DAY SUNDAY...BUT
ONLY LAST UNTIL EARLY MONDAY.

&&

.AVIATION...PREDOMINANT VFR CONDITIONS SHOULD PREVAIL THROUGH THIS
EVENING ACROSS AREA. ISOLD THUNDERSTORMS COULD BRIEFLY REDUCE
CEILING AND VIS TO AS LOW AS LIFR. OVERNIGHT...COOL POOL DRIFTS
ACROSS AREA WITH MVFR CLOUDS AND PERHAPS A FEW MORE SHOWERS.
SOUTHERN AREAS VFR WITH OCNL CIG035. TOMORROW...VFR CONDITIONS ALL
AREAS BY 15Z THEN CONTINUING INTO WEDNESDAY.

&&

HYDROLOGY...24-HOUR BASIN AVERAGE QPF LESS THAN 0.75 INCHES ACROSS
CWA. MINOR CHANGES EXPECTED NEXT 48 HOURS ON MAIN STEM RIVERS. SOME
SMALL CREEKS MAY SEE HALF TO 3/4 BANKFULL RISES THIS EVENING WITH
HEAVIER DOWNPOURS. LOWEST 05/12Z 1-HOUR FFG WAS 1.7 INCHES. PW
VALUES WITH THIS AIR MASS IS BETWEEN 1.75-2.00 INCHES. LOCALLY HEAVY
RAINFALL WITH UP TO HALF AN INCH OR BETTER POSSIBLE...BUT SO
FAR...NO SIGN OF TRAINING.

&&

ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
VT...NONE
MA...NONE.
CT...NONE.
&&

HWJIV/SD
Hazardous weather outlook, Jul 5, 2:48 AM EST, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
348 AM EDT MON JUL 5 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HAZARDOUS WEATHER IN THE FORM OF A FEW SEVERE THUNDERSTORMS IS
POSSIBLE MID AFTERNOON INTO THIS EVENING IN EASTERN NEW YORK AND
ADJACENT WESTERN NEW ENGLAND.  THE MAIN THREAT IS FROM DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, Jul 5, 6:50 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
750 PM EDT MON JUL 5 2004

NYZ060-064-065-060015-

...A STRONG THUNDERSTORM IN ULSTER...DUTCHESS AND COLUMBIA
COUNTIES...

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR WEST HURLEY...OR ABOUT 7 MILES SOUTHWEST OF
SAUGERTIES...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
5 MILES SOUTH OF SAUGERTIES BY 755 PM EDT
RED HOOK AND 6 MILES NORTH OF RHINEBECK BY 800 PM EDT
CLERMONT BY 805 PM EDT
Special weather statement, Jul 5, 6:53 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
753 PM EDT MON JUL 5 2004

MAZ025-NYZ059>061-060030-

...A STRONG THUNDERSTORM IN GREENE...COLUMBIA AND BERKSHIRE
COUNTIES...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR CATSKILL...AND MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
CLAVERACK BY 800 PM EDT
PHILMONT BY 805 PM EDT
AUSTERLITZ BY 820 PM EDT
HOUSATONIC...RISINGDALE AND 6 MILES NORTH OF GREAT BARRINGTON BY
825 PM EDT
LEE AND LENOX BY 830 PM EDT
Special weather statement, Jul 5, 6:57 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
757 PM EDT MON JUL 5 2004

MAZ025-060030-

...A STRONG THUNDERSTORM IN COLUMBIA AND BERKSHIRE COUNTIES...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR HOUSATONIC...OR ABOUT 2 MILES WEST OF GREAT BARRINGTON
...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
GREAT BARRINGTON AND RISINGDALE BY 805 PM EDT
6 MILES SOUTH OF LEE BY 815 PM EDT
OTIS AND 7 MILES NORTH OF SANDISFIELD BY 830 PM EDT
Special weather statement, Jul 5, 7:02 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
802 PM EDT MON JUL 5 2004

NYZ054-VTZ013-014-060045-

...A STRONG THUNDERSTORM IN RENSSELAER...BENNINGTON AND WINDHAM
COUNTIES...

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR HOOSICK FALLS...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
BENNINGTON BY 815 PM EDT
6 MILES NORTH OF READSBORO BY 835 PM EDT
WILMINGTON BY 840 PM EDT
Special weather statement, Jul 5, 7:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
843 PM EDT MON JUL 5 2004

CTZ001-013-MAZ025-060130-

...STRONG THUNDERSTORMS IN BERKSHIRE AND LITCHFIELD COUNTIES...

AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM OTIS TO SHEFFIELD TO
FALLS VILLAGE TO SHARON TO 6 MILES NORTHWEST OF KENT...AND MOVING
EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
KENT BY 850 PM EDT
SANDISFIELD...NORFOLK...CORNWALL BRIDGE AND CORNWALL BRIDGE POTTERY
BY 855 PM EDT
WINSTED BY 905 PM EDT
TORRINGTON...LITCHFIELD AND LITCHFIELD GREEN BY 910 PM EDT
NEW HARTFORD BY 920 PM EDT
Special weather statement, Jul 5, 8:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
914 PM EDT MON JUL 5 2004

CTZ001-013-NYZ066-060200-

...STRONG THUNDERSTORMS IN DUTCHESS AND LITCHFIELD COUNTIES...

AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 30 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
WINSTED TO WINSTED TO TORRINGTON TO NEW PRESTON TO WINGDALE...AND
MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
TORRINGTON AND GAYLORDSVILLE BY 920 PM EDT
NEW PRESTON...NEW HARTFORD...LITCHFIELD AND LITCHFIELD GREEN BY 925
PM EDT
NEW MILFORD BY 930 PM EDT
THOMASTON BY 950 PM EDT
TERRYVILLE BY 955 PM EDT
OAKVILLE BY 1000 PM EDT

The radar

The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 5, 8:15 PM EST
Where
Litchfield County, Salisbury
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.983, -73.417

Trees down across the road near Route 44.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412857.